Alert archive / South Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 14, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Aug 25, 2009, 4:18 PM EDT for Berkeley County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2009, 4:18 PM EDT (20:18 UTC)
- Expired
- Aug 25, 2009, 4:51 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2204 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KCHS 252018 FFWCHS SCC015-252215- /O.NEW.KCHS.FF.W.0014.090825T2018Z-090825T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 418 PM EDT TUE AUG 25 2009 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 615 PM EDT * AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OCCURRING NEAR OLD CORDESVILLE...OR ABOUT OVER MONCKS CORNER. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR HAS ESTIMATED AS MUCH AS 2 TO 3 INCHES OF RAIN HAS FALLEN NEAR OLD CORDESVILLE SINCE MID AFTERNOON AND AN ADDITIONAL 2 INCHES OR MORE WILL OCCUR THROUGH 615 PM. * FLASH FLOODING IS EXPECTED IN AND AROUND... OLD CORDESVILLE...WADBOO...ELLWOOD... PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. && LAT...LON 3310 7992 3315 8001 3321 7993 3317 7985 $$ 33
2 follow-up statements
000 WGUS72 KCHS 252047 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 447 PM EDT TUE AUG 25 2009 SCC015-252215- /O.CON.KCHS.FF.W.0014.000000T0000Z-090825T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BERKELEY SC- 447 PM EDT TUE AUG 25 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR CENTRAL BERKELEY COUNTY... AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED NEAR OLD CORDESVILLE...OR ABOUT 8 MILES EAST OF MONCKS CORNER...MOVING EAST AT 5 MPH. FLASH FLOODING IS EXPECTED IN AND AROUND OLD CORDESVILLE AND WADBOO. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3313 7989 3316 7998 3319 7993 3317 7985 $$ 33
000 WGUS72 KCHS 252051 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 451 PM EDT TUE AUG 25 2009 SCC015-252101- /O.CAN.KCHS.FF.W.0014.000000T0000Z-090825T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BERKELEY SC- 451 PM EDT TUE AUG 25 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BERKELEY COUNTY... ALTHOUGH THE SIGNIFICANT FLOODING HAS ENDED...DRAINAGE SYSTEMS AND CULVERTS WILL REMAIN FULL. PONDING WATER WILL PERSIST IN LOW-LYING AREAS AND MAY POSE A HAZARD TO MOTORISTS. STAY TUNED TO NOAA WEATHER RADIO ALL-HAZARDS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3313 7989 3316 7998 3319 7993 3317 7985 $$ 33
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:45 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 25, 3:45 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 345 PM EDT TUE AUG 25 2009 .SYNOPSIS... WEAK HIGH PRESSURE WILL BUILD NORTH OF THE REGION THROUGH MIDWEEK. A TROPICAL LOW IS EXPECTED TO PASS WELL EAST OF THE REGION LATE THIS WEEK AND EARLY THIS WEEKEND. A COLD FRONT WILL APPROACH THE REGION LATE THIS WEEKEND...AND THIS FRONT MAY STALL OVER THE AREA EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG A SEABREEZE THIS EVENING BEFORE DISSIPATING EARLY TONIGHT DUE TO DAYTIME HEAT LOSS. A FEW SHOWERS MAY PERSIST FOR AN HOUR OR TWO AFTER SUNSET OVER INLAND SOUTHEAST SOUTH CAROLINA WHERE SEABREEZE CONVERGENCE HAS BEEN ENHANCED SLIGHTLY BY A WEAK LOW OVER THE SC COASTAL WATERS. CLOUDS WILL BEGIN TO DISSIPATE OVERNIGHT AS WEAK HIGH PRESSURE BEGINS TO FILTER BACK INTO THE REGION. PATCHY FOG IS POSSIBLE...MAINLY FOR INLAND AREAS OF GA AND SC...AS WINDS BECOME LIGHT AND VARIABLE AND MODERATE RADIATIONAL COOLING OCCURS. CHANCES OF FOG WILL NOT BE AS GREAT AS THE PREVIOUS NIGHT DUE TO THE POSSIBILITY OF HIGH CLOUDS DEVELOPING WITHIN A H25 JET. OVERNIGHT LOWS WILL REACH AROUND 70 OVER INLAND GA AND SC AND THE MID TO UPPER 70S ALONG THE COAST. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... AN UPPER LOW WILL RETROGRADE WEST OVER THE SOUTH CENTRAL USA ALLOWING ATLANTIC HIGH PRESSURE TO FILTER BACK INTO THE REGION ON WEDNESDAY. HIGH PRESSURE WILL REMAIN STRONGEST OVER PORTIONS OF SOUTHEAST SOUTH CAROLINA THROUGH MID AFTERNOON. A 5 TO 10 KT EAST FLOW WILL SETUP DURING A MAJORITY OF THE DAY IN RESPONSE TO THIS SHIFT IN THE WEATHER PATTERN. THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON AS EAST FLOW BRINGS ATLANTIC MOISTURE OVER THE ENTIRE FORECAST AREA. ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECASTED DURING THE AFTERNOON HOURS OVER SC...SCATTERED COVERAGE IS EXPECTED OVER INLAND GA WHERE SFC HEATING WILL BE STRONGER AND A WEAKER CAP PRESENT. A SEABREEZE IS EXPECTED TO DEVELOP DURING THE AFTERNOON PROVIDING THE PRIMARY UPLIFT SOURCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT. HIGHS TEMPS WILL REACH THE LOW 90S OVER INLAND PORTIONS OF GA AND SC AND REMAIN IN THE UPPER 80S ALONG THE SC AND GA COASTS. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... 12Z GUIDANCE AGREES THAT A TROPICAL LOW WILL TURN TOWARD THE N/NE AND WILL PASS EAST OF THE REGION LATE THIS WEEK/EARLY THIS WEEKEND. HOWEVER...THE STRENGTH OF THE SYSTEM AND THE LONGITUDE OF THE N/NE TURN REMAIN HIGHLY UNCERTAIN. AS OF TUESDAY AFTERNOON...THE MOST LIKELY IMPACTS...IF ANY...WOULD INCLUDE SOME DEGREE OF ENHANCED WINDS/BUILDING SEAS OVER COASTAL WATERS. WEDNESDAY NIGHT...SREF GUIDANCE SUGGESTS A DECENT POTENTIAL FOR LATE NIGHT RADIATION FOG...THUS INTRODUCED PATCHY FOG 09Z-12Z. EXPECT MAINLY DIURNAL SHOWERS/THUNDERSTORMS THURSDAY...PRIMARILY DRIVEN BY THE SEA BREEZE. A N/NE TO S/SW MOISTURE GRADIENT SUGGESTS THAT POPS TAPERED FROM SLIGHT CHANCE N/NE TO CHANCE S/SW REMAINS A REASONABLE SCENARIO. THURSDAY NIGHT THROUGH FRIDAY NIGHT...IN RESPONSE TO A LONGWAVE TROUGH DIGGING THROUGH THE GREAT LAKES/ INTO THE OHIO RIVER VALLEY...THE UPPER LOW CENTERED OVER THE SOUTHERN MS RIVER VALLEY IS EXPECTED TO EJECT NE AND ACROSS THE FORECAST AREA. THIS SHOULD ENHANCE POPS ACROSS THE REGION ESPECIALLY FRIDAY PM. MAINTAINED ONGOING POPS...PEAKING AT HIGH CHANCE THURSDAY PM. IF THE SHORTWAVE REMAINS THE SOLE SYNOPTIC DRIVER OF FRIDAY CONVECTION...HIGHER POPS COULD BE REQUIRED. HOWEVER...UNCERTAINTY REGARDING THE STRENGTH/PATH OF THE EJECTING SHORTWAVE AND UNCERTAINTY REGARDING SYNOPTIC SCALE VERTICAL MOTION ON THE WESTERN PERIPHERY OF THE TROPICAL LOW...ASSOCIATED SUBSIDENCE COULD OFFSET FORCING PRODUCED BY THE SHORTWAVE...PREVENTS POPS HIGHER THAN CHANCE WITHIN THIS FORECAST. IN THE WAKE OF THE EXITING SHORTWAVE SATURDAY/SUNDAY...OVERALL SUBSIDENCE SHOULD PROVIDE NEAR NORMAL TEMPERATURES AND BELOW NORMAL POPS. A COLD FRONT IS EXPECTED TO PUSH INTO THE REGION EARLY NEXT WEEK. LATEST GUIDANCE HAS TRENDED WEAKER WITH THIS FEATURE...AND THE POTENTIAL FOR A STALLING BOUNDARY OVER/NEAR THE FORECAST AREA HAS INCREASED. THIS COULD ENHANCE POPS EARLY NEXT WEEK. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... BRIEF MVFR CIGS/VSBYS ARE POSSIBLE AT THE CHS TERMINAL DURING THE NEXT HOUR AS SHOWERS SHIFT INLAND ALONG A SEABREEZE. HAVE INTRODUCED CB AT THE CHS TERMINAL IN RESPONSE TO SEABREEZE CONVECTION. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON AND EARLY NIGHT HOURS FOR BOTH CHS AND SAV TERMINALS. LIGHT AND VARIABLE WINDS ALONG WITH CLEARING SKIES WILL LEAD TO STRONG RADIATIONAL COOLING CONDITIONS AND THE DEVELOPMENT OF MVFR VSBYS AT BOTH CHS AND SAV TERMINALS TONIGHT. HAVE INTRODUCED TEMPO MVFR VSBY GROUPS AT BOTH TERMINALS TONIGHT BETWEEN 9Z AND 12Z IN RESPONSE TO FAVORABLE CONDITIONS. A FEW LOW CLOUDS ARE LIKELY TO DEVELOP TOMORROW MORNING AT BOTH TERMINALS AS WEAK ONSHORE FLOW INCREASES MOISTURE OVER THE AREA. WEAK NORTHEAST FLOW WILL CONTINUE THROUGH NOON. EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WITH THE EXCEPTION OF POSSIBLE BRIEF MVFR OR LOWER VSBYS AROUND SUNRISE THU. && .MARINE... CONDITIONS WILL REMAIN QUIET OVER THE MARINE WATERS THROUGH WEDNESDAY WITH WINDS AND SEAS REMAINING WELL BELOW SMALL CRAFT CRITERIA. HIGH PRESSURE TO THE NORTH WILL SHIFT EAST OVER THE MID ATLANTIC THIS EVENING BEFORE RETURNING WEDNESDAY. EAST FLOW NEAR 10 KNOTS WILL PERSIST THIS EVENING THUS ALLOWING A FEW SHOWERS AND THUNDERSTORMS TO REACH THE OUTER GA AND SC WATERS TONIGHT AND WEDNESDAY NIGHT. SEAS OF 1 TO 3 FEET OVER THE COASTAL WATERS WILL PRIMARILY BE DUE TO A EAST SOUTHEAST SWELL CONTRIBUTION. TROPICAL LOW PRESSURE IS EXPECTED TO PASS EAST OF THE WATERS LATE THIS WEEK/EARLY THIS WEEKEND. THIS FORECAST WILL INCLUDE THE MOST LIKELY IMPACTS...PUSHING 15-20 KNOT WINDS AND SMALL CRAFT ADVISORY SEAS INTO PARTS OF THE COASTAL WATERS DURING THE THURSDAY-FRIDAY TIME FRAME. WILL CONTINUE TO ADJUST THIS FORECAST BASED ON THE STRENGTH/PACT OF THE TROPICAL LOW. REGARDLESS OF CONDITIONS LATE THIS WEEK...EXPECT SLACKENING WINDS AND SUBSIDING SEAS BY THIS WEEKEND. RIP CURRENTS...LONG PERIOD SWELL CREATED BY AN OFFSHORE TROPICAL LOW COULD ELEVATE THE RIP CURRENT RISK ON AREA BEACHES THURSDAY THROUGH SATURDAY. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 25, 3:35 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 335 PM EDT TUE AUG 25 2009 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-261000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- 335 PM EDT TUE AUG 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ117-119-139-141-SCZ048>051-261000- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 335 PM EDT TUE AUG 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIP CURRENTS...LONG PERIOD SWELL PRODUCED BY OFFSHORE TROPICAL LOW PRESSURE COULD ELEVATE THE RISK FOR RIP CURRENTS ON AREA BEACHES THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:27 PM EDT | Areal Flood Advisory | CHS | Berkeley | 93 min |
Nearby
Flash Flood Warnings in South Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.